Guidelines for treating cardiac manifestations of organophosphates poisoning with special emphasis on long QT and Torsades de pointes

Eran Bar-Meir, Ophir Schein, Arik Eisenkraft, Ronen Rubinshtein, Ahuva Grubstein, Arie Militianu, Michael Glikson

Research output: Contribution to journalReview articlepeer-review

41 Scopus citations

Abstract

Organophosphate poisoning may precipitate complex ventricular arrhythmias, a frequently overlooked and potentially lethal aspect of this condition. Acute effects consist of electrocardiographic ST-T segment changes and AV conduction disturbances of varying degrees, while long-lasting cardiac changes include QT prolongation, polymorphic tachycardia ("Torsades de Pointes"), and sudden cardiac death. Cardiac monitoring of organophosphate intoxicated patients for relatively long periods after the poisoning and early aggressive treatment of arrhythmias may be the clue to better survival. We present here a review of the literature with a focus on late cardiac arrhythmias (mainly "Torsades de pointes"), possible mechanisms, and treatment modalities, with special emphasis on postpoisoning monitoring for development of arrhythmias.

Original languageEnglish
Pages (from-to)279-285
Number of pages7
JournalCritical Reviews in Toxicology
Volume37
Issue number3
DOIs
StatePublished - Mar 2007
Externally publishedYes

Keywords

  • Arrhythmia
  • Insecticides
  • Medical Treatment
  • Organophosphorous Compounds
  • Torsades De Pointes

Fingerprint

Dive into the research topics of 'Guidelines for treating cardiac manifestations of organophosphates poisoning with special emphasis on long QT and Torsades de pointes'. Together they form a unique fingerprint.

Cite this